To the Editor.—
In their article "Complications of Intravenous Administration of Heparin in Elderly Women" (213:1303, 1970), Vieweg and his colleagues interpret their data to show that women over 50 years old run a higher risk of bleeding from heparin sodium than either men in the same age groups or younger men and women. However, in order to postulate that increased likelihood of bleeding is a pharmacologic toxic effect of heparin in certain patients, the incidence of toxicity can be assessed properly with nonparametric statistics only when the dose per unit of body weight is constant for all subjects. The authors have not indicated that body weight was taken into account in their calculations, although this factor has been shown to be of paramount importance in the administration of heparin,(1,2) just as it is for all drugs. Therefore, if the elderly women who experienced bleeding following heparin therapy
Estes JW. Bleeding Risks From Heparin Treatment. JAMA. 1970;214(6):1122. doi:10.1001/jama.1970.03180060096029
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: